Tennessee, 2003

Hail and Damaging Wind in Tennessee, April 20 to 23, 2003

April 20 to 23, 2003 · NWS OHX · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 20, 1:20 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 1:20 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT SUN APR 20 2003

CURRENT...A LITTLE PRESSED FOR TIME W/ WATCH JUST ISSUED. ISOLATED
CELLS IN CONVECTIVE ROLLS AHEAD OF FRONT COULD BE SEVERE W PORTIONS
THIS AFTERNOON...HAIL AND WIND.

FORECAST...THIS CONVECTION WILL PROGRESS EWRD TONITE AS FRONT MOVES
E. LIKELY FURTHER BOXES IN STORE. FRONT THRU BNA AROUND 06Z....AND
CSV BY 12Z. WILL GO WITH LIKELY POPS.

QUESTION AS TO CLOUDINESS TOMORROW. SOME WRAP-AROUND AT H850 IN
EVIDENCE ON MODEL DEPICTIONS...BUT NOT REALLY CONFIRMED ON MOS CLOUD
FORECAST. THIS CAN VERIFY IN SPRING WHEN SUN STRONG...WILL OPT FOR
PARTLY SUNNY.

TUE AND WED LOOK NICE...WITH SOME CLOUDS TUE AND WED MOSTLY CLEAR.
RAIN CHANCES THU AND FRI.

AS FOR TEMPS...DID NOT STRAY FROM FWC NUMBERS.

BNA BB 56/70/46/66 6100
CSV BB 56/65/42/62 6200

.BNA...SEVERE TSTM WATCH UNTIL 7 PM FAR WESTERN COUNTIES...BUT
INCLUDING DAVIDSON.

MAG
Hazardous weather outlook, Apr 20, 4:30 AM CST, 12 hours 45 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT TRAILING FROM A CENTER OF LOW PRESSURE OVER THE GREAT
LAKES WILL BRING SCATTERED THUNDERSTORMS TO THE MID STATE THIS
AFTERNOON AND EVENING. THE PEAK TIME FOR ACTIVE WEATHER WILL BE FROM
LATE AFTERNOON THROUGH EVENING. THE POTENTIAL FOR SOME OF THE
THUNDERSTORMS TO REACH SEVERE THRESHOLDS IS POSSIBLE. THE STORM
PREDICTION CENTER CONTINUES TO PLACE NEARLY ALL OF MIDDLE TENNESSEE
UNDER A SLIGHT RISK OF SEVERE STORMS THROUGH SUNDAY NIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT LIKELY, ISOLATED OCCURRENCES OF
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH A FEW
OF THE STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

ROSE

The radar

The Nashville radar (KOHX), 155 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
April 20, 5:15 PM CST
Where
Wayne County, 5 mi S of Waynesboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.767

Penny size hail observed.

Hail, Lawrence

When
April 20, 5:52 PM CST
Where
Lawrence County, Lawrenceburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.333

Nickel size hail reported.

Hail, Lawrence

When
April 20, 5:55 PM CST
Where
Lawrence County, Lawrenceburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.333

Quarter size hail observed.

Hail, Warren

When
April 20, 9:37 PM CST
Where
Warren County, Mc Minnville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.683, -85.783

Ham reported penny sized hail.

Thunderstorm Wind, Wilson

When
April 23, 2:13 PM CST
Where
Wilson County, Mt Juliet
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.200, -86.517

Skywarn Spotter reported trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351000, 5351001, 5351002, 5351003, 5351004.